Advertisement

Reactions Weekly

, Volume 1697, Issue 1, pp 247–247 | Cite as

Methotrexate

Pancytopenia: case report
Case report
  • 16 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 27-year-old woman developed pancytopenia following treatment with methotrexate during ectopic pregnancy.

The woman was diagnosed with ectopic pregnancy. She subsequently received single dose of IM methotrexate 50mg. However, on day 4 after the initiation of methotrexate, she presented with mucositis and severe vomiting, and her daily dietary intake was reduced. On day 6, she presented to the emergency service with fever and haematological assessment confirmed febrile neutropenia (WBC: 0.7 × 109/L, neutrophils: 27.0%, haemoglobin: 11.5 g/dL; platelet count: 174 × 109/L).

The woman received treatment with filgrastim and unspecified empiric broad-spectrum antibiotic for febrile neutropenia. Prior to the initiation of methotrexate, her complete blood counts were normal; therefore, methotrexate was suspected to be a likely cause of neutropenia. On day 7, she started receiving folinic acid [leucovorin] as a rescue therapy. On day 10, she showed anaemia. On day 12, she showed thrombocytopenia. She then received transfusion of platelets and packed RBCs. After three weeks from the admission, her haematological parameters were found in a normal range and her condition improved slowly [pregnancy outcome not stated].

Author comment: "We present a case of [methotrexate]-induced pancytopenia in a patient with ectopic pregnancy". "[W]e found that in most cases initial symptoms were gastrointestinal upsets and oral ulcerations, which could be considered early signs of [methotrexate]-induced pancytopenia because cells with a high turnover rate such as in the gastrointestinal tract or oral mucosa are more susceptible to the cytocidal effects of [methotrexate]."

Reference

  1. Shao S-C, et al. Methotrexate-induced pancytopenia in a patient with ectopic pregnancy. Archives of Medical Science 14: 475-476, No. 2, Mar 2018. Available from: URL: http://doi.org/10.5114/aoms.2016.58844 - TaiwanCrossRefPubMedGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Personalised recommendations